Alert archive / Nebraska / Red Flag Warnings in 2026
Red Flag Warning 2, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Jan 15, 2026, 8:51 PM CST for Phillips County, Rooks County, Kansas; 5 counties in Nebraska. It took effect at Jan 16, 2026, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2026, 8:51 PM CST (02:51 UTC)
- In effect from
- Jan 16, 2026, 12:00 PM CST
- Expired
- Jan 16, 2026, 5:16 PM CST
- In force
- 5 hr
- Issued by
- NWS Hastings, NE
Counties Phillips County, KS, Rooks County, KS, Dawson County, NE, Furnas County, NE, Gosper County, NE, Harlan County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3342 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090 WWUS83 KGID 160251 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 851 PM CST Thu Jan 15 2026 ...Critical Fire Weather Conditions Likely Friday... KSZ005-017-NEZ060-072-073-082-083-161100- /O.UPG.KGID.FW.A.0001.260116T1800Z-260117T0000Z/ /O.NEW.KGID.FW.W.0002.260116T1800Z-260117T0000Z/ Phillips-Rooks-Dawson-Gosper-Phelps-Furnas-Harlan- 851 PM CST Thu Jan 15 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR DAWSON, GOSPER, PHELPS, FURNAS, HARLAN, PHILLIPS AND ROOKS COUNTIES IN SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 6 PM CST Friday. The Fire Weather Watch is no longer in effect. * WINDS...From the northwest, sustained 30-35 MPH with frequent gusts 45-60 MPH. * RELATIVE HUMIDITY...As low as 25-30 percent * IMPACTS...Any fire that develops will spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Pfannkuch
3 follow-up statements
003 WWUS83 KGID 160518 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 1118 PM CST Thu Jan 15 2026 ...Critical Fire Weather Conditions Likely Friday... KSZ005-017-NEZ060-072-073-082-083-161815- /O.CON.KGID.FW.W.0002.260116T1800Z-260117T0000Z/ Phillips-Rooks-Dawson-Gosper-Phelps-Furnas-Harlan- 1118 PM CST Thu Jan 15 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM CST FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR DAWSON, GOSPER, PHELPS, FURNAS, HARLAN, PHILLIPS AND ROOKS COUNTIES IN SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS... * WINDS...From the northwest, sustained 30-35 MPH with frequent gusts 45-60 MPH. * RELATIVE HUMIDITY...As low as 25-30 percent. * IMPACTS...Any fire that develops will spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Pfannkuch
027 WWUS83 KGID 161751 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 1151 AM CST Fri Jan 16 2026 ...Critical Fire Weather Conditions Likely Today... KSZ005-017-NEZ060-072-073-082-083-170000- /O.CON.KGID.FW.W.0002.260116T1800Z-260117T0000Z/ Phillips-Rooks-Dawson-Gosper-Phelps-Furnas-Harlan- 1151 AM CST Fri Jan 16 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR DAWSON, GOSPER, PHELPS, FURNAS, HARLAN, PHILLIPS AND ROOKS COUNTIES IN SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS... * WINDS...Northwest 30 to 35 mph with gusts up to 45 to 60 mph. * RELATIVE HUMIDITY...As low as 25 to 30 percent. * IMPACTS...Any fire that develops will spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
346 WWUS83 KGID 162316 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 516 PM CST Fri Jan 16 2026 KSZ005-017-NEZ060-072-073-082-083-170030- /O.CAN.KGID.FW.W.0002.000000T0000Z-260117T0000Z/ Phillips-Rooks-Dawson-Gosper-Phelps-Furnas-Harlan- 516 PM CST Fri Jan 16 2026 ...RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY IS CANCELLED FOR SOUTH CENTRAL NEBRASKA... The National Weather Service in Hastings has cancelled the Red Flag Warning. While winds will remain strong and gusty through the evening, relative humidity values will continue to climb with the arrival of colder temperatures. $$ Thies
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Jan 15, 6:35 PM CST, 2 hours 16 minutes earlier. Its key messages:
- The High Wind Watch has been upgraded to a High Wind Warning and is now in effect starting at 9 PM this evening.
- A Fire Weather Watch remains in effect Friday for most areas along and west of Highway 183.
- Snow showers may impact (15% to near 60% chance) mainly the northeastern 2/3rds of our forecast area tonight through Friday night. The strong winds with the snow will likely result in some visibility reductions.
- Colder temperatures plus winds may create wind chills around 0 to - 20 degrees Friday night.
Area forecast discussion, Jan 15, 6:35 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
635 PM CST Thu Jan 15 2026
...Aviation and Fire Weather Update...
.KEY MESSAGES...
- The High Wind Watch has been upgraded to a High Wind Warning
and is now in effect starting at 9 PM this evening.
- A Fire Weather Watch remains in effect Friday for most areas
along and west of Highway 183.
- Snow showers may impact (15% to near 60% chance) mainly the
northeastern 2/3rds of our forecast area tonight through
Friday night. The strong winds with the snow will likely
result in some visibility reductions.
- Colder temperatures plus winds may create wind chills around 0
to - 20 degrees Friday night.
&&
.DISCUSSION...
Issued at 354 PM CST Thu Jan 15 2026
Today through tonight...
An upper trough is over the East Coast with another upper trough
over the northern Plains/upper Midwest. An upper ridge is over the
West Coast. A surface trough is across south central and central
Nebraska and north central Kansas which is in advance of the upper
trough to the north. This surface trough marks the transition of
winds from the southwest to the northwest. Temperatures are
currently in the 50s and 60s. The upper trough to the north will
move over the area this evening into tonight with winds increasing
out of the northwest. The High Wind Watch has been upgraded to a
High Wind Warning and is now in effect beginning at 9 PM this
evening for most of the area along and west of Highway 281 in
Nebraska and for Rooks and Phillips Counties in north central
Kansas. Low temperatures tonight will range from the mid 20s to low
30s with wind chills down to near 0 to the teens. As upper lift
increases over the area this evening into tonight, light rain
showers/light snow showers may develop (15% to 20% chance)and move
southward. No snow accumulation is expected.
Friday through Friday night...
A broad upper trough will be over the eastern 2/3rds of the country
on Friday with gusty, northwest winds across south central and
central Nebraska and north central Kansas. Sustained winds during
the afternoon will be around 25 to 35 mph with gusts up to 40 to 60
mph. A High Wind Warning will continue to be in effect Friday for
most of the area along and west of Highway 281 in Nebraska and for
Rooks and Phillips Counties in north central Kansas. These winds
will also create fire weather concerns. See Fire Weather Discussion
below. Light snow showers will be possible (15% to near 60% chance)
Friday primarily affecting locations to the northeast of the Tri-
Cities. These snow showers combined with the strong winds will
likely (70%-80% chance) create some visibility reductions. Although
most places will see little (a trace) or no snow accumulation, a few
isolated areas may see accumulations up to a half inch. High
temperatures on Friday will range from the low 30s to low 40s but
the winds will result in wind chills in the teens to 20s in the
afternoon. Low temperatures Friday night will drop into the single
digits to teens. Winds Friday night will decrease from the daytime
but will be around 15 to 25 mph sustained with gusts up to 30+ mph.
These winds will result in wind chills of around 0 degrees down to
near -20 degrees Friday night.
Saturday through Sunday night...
A surface high will be in place across south central and central
Nebraska and north central Kansas on Saturday. High temperatures are
only expected to be in the mid teens to mid 20s. Winds will be out
of the northwest at 15 to 25 mph with gusts up to around 30 mph.
These winds will result in wind chills near 0 to around 10 degrees
Saturday afternoon. Temperatures will continue to drop Saturday
night with lows near zero to near 10 degrees. Winds Saturday night
are expected to become southwesterly around 5 to 10 mph which will
result in wind chills of around 0 to around -10 degrees.
Temperatures are generally expected to warm up on Sunday although
there is some uncertainty to the amount of warming due to another
cold front moving into the area. Right now the forecast is for highs
to be in the 40s and low 50s but it may be colder depending on the
timing of the front. Low temperatures in the single digits to teens
are expected Sunday night with wind chills of around -10 to 5
degrees.
Monday through Wednesday...
A broad upper trough will be over most of the country on Monday with
a surface high across Nebraska and Kansas. High temperatures on
Monday are only expected to be in the 20s and 30s with mostly
northwesterly winds. A warm up is expected on Tuesday with highs in
the 40s and 50s. Another cold front may move into the area on
Wednesday with highs in the 30s and 40s. The extended forecast
remains to be dry so far.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 634 PM CST Thu Jan 15 2026
For KGRI/KEAR Airports:
- General overview:
Although at least brief/sporadic MVFR conditions (both ceiling
and perhaps visibility due to snow showers) could occur mainly
during the latter half of the period Friday, by far the main
issue will be strong north-northwest winds...both at the surface
and slightly aloft (promoting low level wind shear/LLWS
issues).
- Ceiling/visibility/precipitation:
High confidence in VFR through most all of these first 12-15
hours. However, there will be a brief window this evening
(mainly 03-05Z) when a low-end VFR/perhaps MVFR ceiling will
pass through, possibly accompanied by sprinkles/light rain.
Getting beyond these first 15 hours, anytime after roughly 15Z
and lasting through Friday afternoon there will likely be a
fairly persistent ceiling that should prevail low-end VFR (3-4K
ft.)...but could occasionally dip into MVFR range (mainly 2-3K
ft.). In addition, although still a bit of a "wild
card"/uncertainty, there is potential for isolated/scattered
snow showers to "streak" across the general area from northwest-
to-southeast mainly 18-00Z (but perhaps starting a bit sooner).
Should these materialize, at least brief bursts of low
visibility (at least MVFR) are likely, but any actual snow
accumulation should be under 1 inch. Given what should be fairly
limited duration of any snow showers, have opted to introduce
this potential with PROB30 groups at this time.
- Winds:
- Surface winds:
The very-lightest winds of the period are right away these first
few hours this evening (only around 10KT from the northwest).
However, a considerable uptick in north-northwest winds will
occur 03-05Z as an initial "frontal surge" arrives from the
north. During this time, at least brief gusts up to around 45KT
are likely. Once this initial surge fades, the remainder of the
night and into the first part of the day should feature
sustained speeds mainly 20-25KT/gusts 25-30KT. However, another
uptick will commence by mid-late morning, with much of the
remainder of the period featuring moderately-strong sustained
speeds around 30KT/gusts around 40KT.
- Low level wind shear (LLWS):
The first LLWS chance that meets TAF-inclusion-criteria will
focus 02-04Z as an intense surge of north-northwest winds up to
around 50KT arrives within the lowest 1-2K ft. AGL, which
despite increasing surface winds will result in a solid 30-35KT
of shear magnitude above the surface.
Following a brief lull in meeting LLWS TAF criteria, another
LLWS group runs 06-15Z as continued speeds 45-50KT between 1-2K
ft. AGL will create persistently 30+KT of shear magnitude
between the surface and this level (even despite increasing
surface winds). Finally, surface winds will increase enough
by/after 15Z to weaken any LLWS below TAF criteria.
&&
.FIRE WEATHER...
Issued at 615 PM CST Thu Jan 15 2026
- NEAR-CRITICAL TO CRITICAL FIRE WEATHER CONCERNS FRIDAY-SUNDAY:
- Friday:
Minimum humidity values on Friday afternoon are expected to drop
to as low as 25% to 30% within mainly the far
western/southwestern counties in our forecast area. Sustained
winds Friday afternoon will be around 25-35 mph with gusts up to
40-60 mph. A Fire Weather Watch remains in effect Friday
afternoon for seven of our counties: Dawson, Gosper, Phelps,
Furnas, Harlan, Phillips, Rooks. Dawson County southward towards
Rooks County. Fortunately, one limiting factor for fire
weather will be high temperatures only in the 30s and low 40s
with mostly cloudy skies.
- Saturday:
Fire weather concerns continue for Saturday with northwest winds
of 15-25 mph and gusts up to around 30 mph. Minimum humidity
values of around 20-25 percent are expected from Dawson County
southward towards Furnas and Harlan Counties in Nebraska and for
most of north central Kansas. The lowest humidity values will
be in western portions of Dawson, Gosper, and Furnas Counties.
Like Friday, a limiting factor on fire weather potential for
Saturday will be cold high temperatures only in the teens and
20s.
- Sunday:
Fire weather concerns decrease a bit for Sunday, but elevated to
near critical conditions will still be possible. Minimum
humidity values will be around 25%-30% across those same far
western/southwestern counties, with northwest winds of 15-25 mph
with gusts of 25-35 mph.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 6 PM CST Friday for NEZ039-040-046-047-
060>062-072>075-082>084.
Fire Weather Watch Friday afternoon for NEZ060-072-073-082-083.
KS...High Wind Warning until 6 PM CST Friday for KSZ005-017.
Fire Weather Watch Friday afternoon for KSZ005-017.
&&
DISCUSSION...Schuldt
AVIATION...Pfannkuch
FIRE WEATHER...Schuldt/PfannkuchHazardous weather outlook, Jan 15, 5:12 PM CST, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 512 PM CST Thu Jan 15 2026 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 162315- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 512 PM CST Thu Jan 15 2026 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Mainly between 8 PM and Midnight, an initial surge of strong north-northwest winds will race southward across most of our forecast area. Although the highest winds along this frontal surge should last no more than one hour at any given location, peak gusts could easily reach 45-55 MPH, with a few spotty gusts to 60 MPH possible. As a result, a High Wind Warning goes into effect this evening for most counties in our forecast area located along and west of Highway 281...which have the highest potential to see gusts reach 50-60 MPH. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. - Multiple weather concerns Friday: During the daytime hours Friday, our entire outlook area will see very strong northwest winds, with sustained speeds commonly 30-40 MPH, and gusts as high 50-60 MPH. The overall-highest potential for gusts reaching at least 55 MPH will focus within the western half of our forecast area, and a High Wind Warning will be in effect through 6 PM for most counties along and west of Highway 281. In addition, isolated to scattered snow showers are likely Friday...especially from late morning through early evening...and most favoring the northeastern two-thirds of our forecast area (primarily northeast of a line from Lexington to Franklin Nebraska, to Mankato Kansas). Although any snow accumulation would likely be minimal...mainly less than 1 inch...and not all places will see snow, any heavier snow showers that do form could combine with the strong winds to greatly reduce visibility and possibly cause slick roads. Finally on Friday, the combination of the strong winds and relative humidity dropping as low as around 25 percent in our far western and southwestern forecast area could result in critical fire weather conditions during the afternoon. As a result, a Fire Weather Watch is in effect for Dawson, Gosper, Phelps, Furnas, Harlan, Phillips and Rooks counties. - Widespread sub-zero wind chills Friday night through Sunday night: During mainly the overnight and morning hours, starting Friday night and lasting into Monday morning, our entire forecast area will endure below-zero wind chill readings for the first time in at least a few weeks. The overall-coldest wind chills appear to focus late Friday night into Saturday morning, when readings as cold as -10 to -20 degrees are expected for much of our Nebraska forecast area. - Near-critical fire weather conditions Saturday and Sunday: Both Saturday and Sunday afternoon, the combination of wind gusting at least 25-35 MPH and relative humidity dropping to as low as 20-25 percent will cause at least near-critical fire weather conditions...particularly in far western and southwestern portions of our forecast area. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 12:03 PM CST | Snow Squall Warning | GID | Adams, Buffalo, Clay, Hall, Sherman | 27 min |
| Jan 16, 12:26 PM CST | Snow Squall Warning | GID | Dawson | 34 min |
| Jan 16, 12:31 PM CST | Snow Squall Warning | GID | Adams, Buffalo, Hall | 44 min |
Nearby
Red Flag Warnings in Nebraska, 2026Red Flag Warnings in Kansas, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.